WSJ reports on possible interaction between statin use and development of ALS

July 04, 2007

New York, NY- Data analyzed by the World Health Organization (WHO), according to the Wall Street Journal (WSJ), have identified an association between those taking the cholesterol-lowering drugs and the risk of amyotrophic lateral sclerosis (ALS), also known as Lou Gehrig's disease, but experts are not convinced yet that the risk is real [1].

The identification of a possible statin-ALS interaction is the work of Dr Ralph Edwards, director of the WHO drug-monitoring center. Last fall, according to the WSJ, while sifting through a large database, Edwards discovered that of the 172 people who developed ALS or similar neurodegenerative diseases, 40 were taking statins.

"The number of Lou Gehrig's cases associated with statins struck Dr Edwards as high," writes reporter Avery Johnson. "He would have expected a number in the single digits, judging from how often other drugs in the database were linked to the disease. Still, the analysis didn't prove anything. Dr Edwards hesitated to publicize his finding, wary of creating a drug scare and mindful that statins have been shown to reduce heart attacks significantly."

Screaming too early
. . . 

The hesitation in publicizing his findings highlights an increasingly common problem, reports Johnson, as sophisticated software allows for the trolling of massive databases in search of possible drug dangers. Although "data mining" can identify risks not uncovered in clinical trials, there is a risk of raising unwarranted concerns, forcing regulators to divert resources from other legitimate dangers, he notes.

"People reach different judgments on when to shout and when not to shout," Dr Robert Temple (US Food and Drug Administration) told the WSJ. "It's the hardest single thing—the value and danger to screaming early."

More regulators are expanding access to their databases, including the FDA and other drug regulators that once kept adverse-event reports closely guarded, and we will likely see more and more possible safety risks start to emerge, writes Johnson. Last fall, Edwards checked the WHO database to see if there was a statin-ALS risk signal after hearing from an American doctor about an ALS-like case seemingly brought on by the cholesterol-lowering drugs. Using his software, Edwards discovered the 40 ALS cases and learned that the number was higher than expected. He speculates that muscle pain and weakness, a side effect of statins, and a link to peripheral neuropathy involve neuromuscular degeneration and that this might be triggered by statins in certain patients, the WSJ reports.

The real dilemma, however, was whether or not to publish his findings. ALS is rare, affecting one in 100 000 people, whereas statins have well-documented cardiovascular benefits in a vast number of patients. There was a concern the findings would raise unwarranted fears about the drugs. Meanwhile, about six months before Edwards noticed the risk of ALS with statins, scientists at the FDA also noticed the ALS-statin signal in a database that overlaps but isn't identical to the WHO database. Like Edwards, the FDA did not want to arouse premature concern, and instead of publishing its findings, pressed the drug companies, including Pfizer, the maker of atorvastatin, for all their clinical-trial data. Altogether, the long-term statin trials, including more than 120 000 patients, identified 20 ALS cases, a number spread evenly between those randomized to placebo and those randomized to a statin. The FDA study is expected to be published soon.

"The result of the analysis was very reassuring," Temple told the WSJ.

Not convinced

Edwards, however, is not so sure. He believes a signal wouldn't necessarily show up in the FDA data because ALS is rare. Speaking with experts in neurodegenerative disease, he was told the ALS signal was "worrisome and should be investigated." After later coming across a study suggesting the neurodegenerative effects of the drugs might be halted or reversed, Edwards decided to publish his findings, although the paper was rejected by the BMJ and the Lancet, reports Johnson. Drug Safety, a smaller journal, eventually published the findings. Edwards' study recommended that patients using statins should talk to their doctor about stopping the drug if they experience severe neuromuscular symptoms. The paper, he told the WSJ, is intended to prompt more research, not to cause cardiovascular patients on statins to stop taking their medication.

"Suppose you started to get symptoms and your doctor said, 'Now you have two years to live,' " Edwards told the WSJ. "Wouldn't you want to know that there's some possibility that the disease is linked to the drug so you could stop taking the drug?"

More evidence is expected soon. Some researchers are analyzing case reports of people who developed ALS-like symptoms after taking statins; others are currently looking at patient records kept by Kaiser Permanente to see whether people who developed ALS were more likely than control subjects to have used statins, writes Johnson.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....